Diabetic emergencies and complications in primary care

The presentation and management of emergencies and complications arising from diabetes, including management of hypoglycaemia, implementing sick day rules and identifying acute hyperglycaemia.

Diabetes mellitus is becoming increasingly common, with most type 2 diabetic patients diagnosed and managed in primary care.

The prevalence of diabetes in England in 2014, based on QOF data, was estimated at 6.2% and rising.1

There are increasing numbers of pharmacological options available for the patient, which can prove daunting to clinicians.

It is important to be aware of all diabetes therapies and of how to manage common emergencies that may present to you either in routine surgery, as the on-call doctor or in the out-of-hours setting. Emergencies may be a result of:

  • Diabetes per se, for example, hypo- or hyperglycaemia
  • Treatments used to manage the condition
  • Worsening of blood glucose control owing to treatments, such as steroids, taken for other conditions
  • Intercurrent illness, such as diarrhoea and vomiting


Hypoglycaemia in diabetes mellitus is defined as a blood glucose measurement (BM) of less than 4.0mmol/L.

Patients should be able to recognise this condition. Common symptoms include sweating, dizziness, palpitations, a feeling of anxiety, nausea, irritability, hunger and acute confusional state.

Some patients may have impaired awareness of hypoglycaemia owing to autonomic manifestations of their diabetes. This may affect their ability to hold a driving licence. Ensure that patients who are at risk of, or experience, hypoglycaemia know how to recognise and correct it.

If the patient is conscious and can swallow, quick-acting sugar will be required, generally in the form of sweets, sugary fizzy drinks, oral glucose gel or chocolate. Repeat blood glucose testing 45 minutes later.

Ensure that drivers keep a supply of quick-acting sugar in their vehicle. If the patient experiences hypoglycaemia while driving, make sure they know to correct their blood glucose and wait 45 minutes before they commence driving. The BM must be above 5.0mmol/L to resume safe driving.

If the patient is unconscious, ensure you follow the standard ABC DEFG (‘Don’t Ever Forget Glucose’) protocol. If the patient is breathing, make sure they are in the recovery position.

If they are hypoglycaemic, blood glucose must be immediately corrected using either IM glucagon 1mg (for adults) or IV glucose, depending on your setting. Maintain high carbohydrate intake for several hours. If the patient is unconscious, it is likely you will require a 999 ambulance and admission. Your practice’s emergency drug box should contain glucagon and oral glucose gel.

Finding the cause

A detailed history is required to establish the reason for the hypoglycaemic event.

  • Why does the patient think it happened? Do they have awareness? Were they able to correct it or was a third party required? Third party involvement could have implications for driving.
  • Explore the social circumstances. Does the patient have a carer? If so, are they aware of how to recognise the signs and symptoms and initiate treatment?
  • If they live alone, this may require input from the district nurses or social services if there are other medical/social factors contributing to the problem.
  • A review of insulin therapy or oral medication may be necessary. Patients on insulin pumps may require the support of the hospital-based diabetes team.

Patients at the highest risk of hypoglycaemia are those on insulin or oral hypoglycaemic agents, such as sulfonylureas(for example, gliclazide or tolbutamide).

If patients are on sulfonylureas and treatment is being augmented, there may also be a risk of increased hypoglycaemia, so alert them to this and review the sulfonylurea as needed. It may be appropriate to increase glucose testing frequency in the first couple of weeks after adding a new drug to a sulfonylurea.

Document any discussions with patients regarding hypoglycaemia at annual reviews. Patient literature can also prove invaluable. If a patient is driving, reinforce the rules about hypoglycaemia and driving. These can be found on the Diabetes UK or DVLA websites.


It is not uncommon to be faced with a diabetic patient who is hyperglycaemic owing to intercurrent illness and is looking for advice.

How you manage these patients depends on the type of diabetes they have and what medication they take. Patients with type 1 diabetes are at risk of diabetic ketoacidosis (DKA), while those with type 2 are at risk of hyperosmolar hyperglycaemic state (HHS). A 2015 drug safety alert highlighted a small risk of DKA in patients using SGLT2 inhibitors.

Type 1 diabetes

Ask the patient to provide their most recent blood glucose reading and to check for ketones. If they present in the surgery, this is more straightforward. If they are at home or elsewhere, it is important that they have a supply of ketone testing sticks. If they cannot obtain these, you may wish to consider admission, depending on the situation.

Sick day rules

The basic principles for sick day rules are as follows:

  • Do not stop insulin
  • Ensure hydration is maintained with non-sugary drinks
  • If vomiting is a problem, meals may consist of snacks containing carbohydrates, such as toast or cereals, or ice cream/soup
  • Consider antiemetics if gastroenteritis is suspected
  • Consider the social situation – you may require district nurse or community matron input

If the BM is above 11mmol/L with no ketones or just a trace, advise patients to take carbohydrates, such as cereals or toast, as a meal replacement and sip sugar-free liquids at a rate of about 100mL/hour. They must continue their insulin. Adjust the insulin doses accordingly.

As a rough guide, 11-17mmol/L requires an additional two units for each insulin dose. If the levels are 17-22mmol/L, add four units to each insulin dose. If they are above 22mmol/L, add six units to each insulin dose. Check BMs and ketones every four to six hours.

If BMs are above 11mmol/L and ketones are present (+/++), give an additional 10% of rapid-acting insulin or mixed insulin every four hours. Recheck BMs and ketones every four hours in this scenario.

If the ketone testing sticks show +++/++++, advise the patient to take an additional 20% of the rapid-acting insulin or mixed insulin every two hours. Recheck BMs and ketones every two hours in this scenario.

Ask the patient to contact a healthcare professional in the following scenarios:

  • Persistently raised BMs above 20mmol/L despite increasing insulin dose
  • Persistent ketones in urine
  • Persistent vomiting
  • Confusion or drowsiness
  • Awareness of pear drop smelling breath
  • New-onset abdominal pain

Type 2 diabetes

Patients with type 2 diabetes may be taking diabetes medication, insulin or both.

A good history is essential. Is the patient acutely unwell? Establish what the underlying condition is. Patients experiencing diarrhoea and vomiting will need an assessment of hydration status and if they are believed to be at risk of acute kidney injury (AKI), medications such as metformin and ACE inhibitors will need to be stopped until the illness has resolved.

Metformin can lead to lactic acidosis if the eGFR rises above 30mL/min, or creatinine climbs above 150mmol/L.

Continuing ACE inhibitors can exacerbate the AKI. Review diuretics and NSAIDs if relevant.

If patients take other oral diabetes medication, such as sulfonylureasDPP-4 inhibitors or thiazolidinediones, and are acutely unwell, with BMs persistently above 25mmol/L, you may wish to consider hospital admission, owing to the risk of HHS. This will be guided by the patient’s social situation and the underlying illness.

If the patient takes insulin and BMs are above 11mmol/L, the same basic principles as for type 1 diabetes apply, and insulin adjustments are the same as those for type 1 diabetes patients with a BM above 11mmol/L and no ketones.


These cases can be complicated and require cautious follow-up and safety netting. Ensure patients are also aware of the appropriate numbers for out-of-hours care.

Arrange follow-up after the acute illness has subsided, particularly if medications have been stopped, so that they can be reviewed and restarted accordingly.

  • Dr Singh is a GP in Northumberland

Click here to take a test on this article and claim a certificate on MIMS Learning


  1. Diabetes UK. Diabetes prevalence 2014 (June 2015)
Key learning points
  • Diabetic emergencies may be a result of hypo- or hyperglycaemia, medications or intercurrent illness
  • Hypoglycaemia is defined as a blood glucose measurement of less than 4.0mmol/L
  • Patients with type 1 diabetes are at risk of DKA, while those with type 2 diabetes are at risk of HHS

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus